Is it safe to take Celexa for anxiety?

default
Posted on Thu, 11 Jun 2015 in Hypertension and Heart Disease
Question: Hi ..I suffer from anxiety and have been on select 40 mg in the past and it has worked really well....I went off it and the anxiety came back really bad. Went to my dr and he put me on lexapro 20 mg because I brought to him concerns of the select causing heart arrhythmia (QT prolongation) that I discovered on the internet...so it made me really nervous ( my anxiety is mostly about my health so this did not help). After 4 weeks the lexapro was making me worse, so we went to a walk in clinic and the dr recommended going back on the celexa as it has a proven track record of working for me in the past very well. I don't know what to do ....Is it safe to take celexa at 40 mg per day. What are the chances of developing an arrhythmia at this dosage? Is it wise to stay with it or try something completely new that may or may not work? I am so scared because of everything I read online saying celexa can cause arrhythmia leading to death. Is this not a widely prescribed ad? Please give me some reassurance or advice Thanks XXXXXXX
doctor
Answered by Dr. Lilit Baghdasaryan 19 minutes later
Brief Answer:
Side effects can be prevented under careful control

Detailed Answer:
Dear XXXXXXX

Celexa has side effects of causing QT prolongation, which can lead to arrhythmias. It is serious side effect, but you should know, that is it very rare. A medication can't be permitted for use if the serious side effects are frequent.
You can take Celexa, and meanwhile have ECG done from time to time for the evaluation of QT interval.
Usually we perform an ECG in the beginning, then after some short period, e.g. 7-10 days, then we can perform monthly for 3-4 months, and if there is no QT prolongation, we can order an ECG once in 6 months. The arrhythmias don't develop suddenly, usually there is a gradual QT prolongation at first, so if we see it during follow up ECG, we discontinue the treatment and prevent serious side effects.
So you shouldn't worry so much, under careful control, side effects can be prevented.

Hope I could help you

Wishing you good health

In case of further questions don't hesitate to ask

Regards,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Lilit Baghdasaryan 7 minutes later
Is a ecg necessary - I am assuming this is not standard practice as I have taken this drug for 3 years in the past and not had an ecg
can you recommend another drug that doesn't have this effect that would be just as effective for anxiety?
Brief Answer:
Welcome back

Detailed Answer:
Dear XXXXXXX

ECG is desirable, as we can know about QT prolongation only on ECG. Usually I perform ECG to all my patients. But it also depends on your insurance.
Majority of such medications have such side effects of QT prolongation. Unfortunately it is not possible to prescribe or advise such medications online. It should be prescribe by your physician after careful examination.

Hope this was of help

Regards,
Thank you. Is the fact that I took this drug for years with no problems a good indicator it is safe for me? Also th dad warning am states it is only in doses 40 mg and above? So 40 mg would be safe according to the fad?
doctor
Answered by Dr. Lilit Baghdasaryan 45 minutes later
Brief Answer:
Welcome back

Detailed Answer:
Dear XXXXXXX

If you take the medication for a long period and have no complaints and no palpitations, there is very low probability of developing serious side effects.
About the dose, bigger the dose is, more is the possibility of side effects.

Regards,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Lilit Baghdasaryan

Cardiologist

Practicing since :2007

Answered : 1536 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  

Recent questions on  Lexapro

doctor1 MD

I ve stopped alcohol 5 weeks ago. A Dr. put me on neurontin. Currently I m on 100 mg 3xday. I feel very tired all the time and depressed. I m...

doctor1 MD

My resting heart rate is 102 BPM. I take Lexapro, risperdal, and vyvanse. I just added a decongestant to alleviate pressure on my ear canals...

doctor1 MD

Hi. I have a complicated medical history. I take klonopin an lexapro for depression and anxiety. They have recently put me on gabapentin and...

doctor1 MD

I have been taking Lexapro 10 mg for 1 month along with Alprazolam0.5 mg as needed for my anxiety, along with these 2 I also take Lisinopril 40mg...

doctor1 MD

HI I am experiencing cramps in my calves. It just started about a week ago and getting worse. I have been doing stretches and doesn't seem to work....

doctor1 MD

I have an very severe anxiety disorder and am taking 5mg of diazepam twice a day and it is not helping me that much with my anxiety.....One dr....

doctor1 MD

Currently taking Zonegram for migraines, lexapro for mild depression and cymbalta for mild depression a anxiety . along with adderall for years i...

Get personalised answers from verified doctor in minutes across 80+ specialties

200 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2